Kansas, 2004

Hail in Kansas, September 13, 2004

September 13, 2004 · NWS GLD · 3 events in 1 county or zone

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 13, 1:05 PM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Sep 13, 1:05 PM MST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
205 PM MDT MON SEP 13 2004

.DISCUSSION...FORECAST CONCERNS REMAIN ON TEMPERATURES THE NEXT FEW
DAYS AND AREAL COVERAGE OF PRECIPITATION.

AT 20Z A SURFACE LOW WAS CENTERED AROUND BURLINGTON COLORADO WITH A
WIND SHIFT AND MINI COOL FRONT EXTENDING FROM NORTHEAST TO SOUTHWEST
ALONG IT. TEMPERATURES RANGE FROM 82 IN YUMA TO 98 IN HILL CITY. A
NARROW LINE OF SHOWERS AND THUNDERSTORMS EXTENDED FROM NORTHEAST
SOUTH DAKOTA SOUTHWEST INTO CENTRAL COLORADO...COINCIDING WITH BETTER
MID AND UPPER LEVEL MOISTURE AND 700 DEWPOINTS. A FEW STORMS ALSO
JUST DEVELOPED TO OUR SOUTHWEST...MOVING NORTHEAST. ETA QPF MATCHED
UP WELL WITH THIS LINE OF PRECIPITATION.

TONIGHT...FRONTAL SURGE PER 6 HOURLY PRESSURE RISES FROM THE GFS/ETA
SUGGEST THAT THE FRONT WILL JUST ABOUT CLEAR THE COUNTIES ALONG THE
CO/KS BORDER WHILE HANGING UP AND/OR BISECTING THE EASTERN 1/2 OF
THE AREA. THIS WILL CREATE QUITE A TEMPERATURE GRADIENT OVERNIGHT
WITH VERY MILD TEMPERATURES OVER THE EASTERN 1/3 AND CLOSER TO
NORMAL READINGS WEST. UPPER LEVEL JET ENERGY WILL INCREASE FROM
THE NORTH TONIGHT OVER THE FAR NORTHERN COUNTIES AS DOES THE
PREFERABLE MID LEVEL MOISTURE. LOW LEVEL MOISTURE ALSO INCREASES A
BIT BEHIND THE FRONT. OVERALL...HIGHEST PRECIP CHANCES WILL BE NORTH
AND DECREASING QUICKLY AS ONE GOES SOUTH.

TUESDAY/TUESDAY NIGHT...UPPER TROUGH AXIS SWINGS ACROSS THE AREA
DURING THE PERIOD. BIGGER CHALLENGE WILL BE TEMPERATURES. WINDS WILL
VEER AROUND TO THE EAST/SOUTHEAST DURING THE DAY BUT 850 TEMPERATURES
CHANGE VERY LITTLE FROM MONDAYS READINGS...EXCEPT THE ETA WHICH HAS 5
TO 15 DEGREE 850 COOLING FROM SOUTH TO NORTH. FSL RUC II HAS A
GENERAL WEST TO EAST ORIENTATION TO THE 850 TEMP FIELD SIMILAR TO
THAT OF THE GFS/ETA/UKMET. WILL AVERAGE THE GFS/ETA TEMPERATURES AND
MESH WITH THE 2M/MOS GUIDANCE NUMBERS AS A STARTING POINT WHICH GIVES
HIGHS IN THE MID 80S NORTH TO LOW/MID 90S EAST/SOUTH. BIG PUSH OF
COOLER AIR RACES IN TUESDAY NIGHT WITH 6 HOURLY PRESSURE RISES
APPROACHING 8-9 MB. UPPER TROUGH AXIS PASSES THE AREA WITH SUFFICIENT
MOISTURE AND LIFT TO PRODUCE A MUCH BETTER CHANCE OF PRECIP MAINLY
NORTH OF THE INTERSTATE...TAPERING OFF AS ONE GOES SOUTH AND AWAY
FROM THE DYNAMICS. WITH THE 6 HOURLY PRESSURE RISES AND EXPECTED
PRECIP ANY THUNDERSTORMS THAT DEVELOP MAY BRING DOWN SOME RATHER
HEALTHY WINDS. LOW TEMPS CLOSER TO NORMAL.

WEDNESDAY/WEDNESDAY NIGHT...HIGH PRESSURE AND MUCH COOLER AIR WILL
GREET TRI-STATE AREA RESIDENTS WITH AFTERNOON TEMPERATURES ABOUT 16F
COOLER THAN TUESDAYS READINGS. WITH THE GFS/ETA IN GOOD AGREEMENT AT
850 WILL TAKE THE AVERAGE AND ADD A TOUCH OF 2M/MOS GUIDANCE TO
PRODUCE HIGHS LOW 70S NORTHWEST TO LOW 80S SOUTHEAST. SOUTHERLY WINDS
RETURN TO THE WESTERN 1/3 OF THE AREA BUT REMAIN LIGHT OVER THE EAST.
THIS WILL TRANSLATE INTO THE COOLER READINGS EAST AND A BIT WARMER
READINGS WEST.

THURSDAY/THURSDAY NIGHT...TEMPERATURES REBOUND BACK INTO THE
MID/UPPER 80S AS SOUTH TO SOUTHEAST WINDS DEVELOP. WILL NEED TO WATCH
THIS A BIT AS SOUTHEAST WINDS ARENT REALLY OUR FRIEND FOR STRONG
WARMUPS. THESE TEMPERATURES MAY NEED TO BE TAPERED DOWN JUST A BIT.
SURFACE TROUGH MOVES THROUGH THURSDAY NIGHT BRINGING A SHIFT IN THE
WIND BUT LITTLE CHANCES FOR PRECIP.

FRIDAY-MONDAY...FORECAST CONCERNS REMAIN ON TEMPERATURES. UPPER LEVEL
FEATURES ARE IN GOOD AGREEMENT WITH A SLOWLY DEEPENING UPPER TROUGH
TO OUR WEST THROUGH SUNDAY BEFORE SLOWLY PUSHING EASTWARD ON MONDAY.
FORECAST AREA WILL BE UNDER SOUTHWEST FLOW ALOFT WITH DISTURBANCES
EJECTING FROM THE FLOW ACROSS THE AREA. MID AND UPPER LEVEL MOISTURE
(700-500 MOISTURE) SHOW IT RATHER DRY WHICH WOULD LIMIT ANY ORGANIZED
OR HIGH CONFIDENCE IN ANY PRECIP DURING THIS TIMEFRAME. THIS IS
REFLECTED IN THE QPF FORECASTS FROM THE GFS/DGEX WITH NONE EXPECTED.
WITH THAT OUT OF THE WAY CHALLENGE WILL BE TEMPERATURES. AS THE UPPER
RIDGE AMPLIFIES 850 TEMPERATURES FROM THE DGEX/GFS ALSO WARM A DEGREE
OR TWO EACH DAY. LATEST MEX GUIDANCE A BIT WARMER THAN YESTERDAY BUT
WITHOUT ANY SIGNIFICANT CLOUDINESS AND WARMING TEMPERATURES ALOFT
WILL KEEP HIGHS ABOVE THE CURRENT GUIDANCE. MINS ALSO LIKELY A BIT
ABOVE GUIDANCE GIVEN THE AIRMASS AND ABOVE NORMAL AFTERNOON
TEMPERATURES. WILL IGNORE THE LATEST GFS ATTEMPT AT A FRONTAL PASSAGE
MONDAY AS THE DGEX AND UPPER TROUGH AXIS GENERALLY REMAIN TO OUR
WEST. THIS WOULD LIKELY KEEP US UNDER SOUTHERLY FLOW THROUGHOUT THE
ATMOSPHERE.

 &&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

DDT
Hazardous weather outlook, Sep 13, 9:44 AM MST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1044 AM MDT MON SEP 13 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200-
CHEYENNE KS-CHEYENNE CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON CO-LOGAN KS-NORTON KS-RAWLINS KS-
RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-WICHITA KS-
YUMA CO-
1044 AM MDT MON SEP 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING
ALONG AND NORTH OF HIGHWAY 36...FROM YUMA COUNTY COLORADO EAST ALONG
THE KANSAS AND NEBRASKA BORDER TO MCCOOK. THE ATMOSPHERE REMAINS VERY
WARM AND RELATIVELY DRY...SO THE MAIN THREATS FROM THESE
THUNDERSTORMS WILL BE ISOLATED DAMAGING WIND GUSTS AND FREQUENT
CLOUD TO GROUND LIGHTNING.

HOT TEMPERATURES AND LOW RELATIVE HUMIDITY WILL ALSO COMBINE WITH
WITH SOUTHWEST WINDS OF 15 TO 30 MPH TO CREATE EXTREME FIRE DANGER
THIS AFTERNOON. EXTREME FIRE DANGER MEANS FIRES START
QUICKLY...SPREAD FURIOUSLY...AND BURN INTENSELY. ALL FIRES ARE
POTENTIALLY SERIOUS. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS
WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL BRING COOLER TEMPERATURES AND HIGHER HUMIDITY TO
THE TRI STATE REGION TUESDAY. UPSLOPE FLOW WILL DEVELOP BEHIND THE
FRONT TUESDAY AFTERNOON...AND AID THE DEVELOPMENT OF THUNDERSTORMS
OVER NORTHEAST COLORADO. THESE THUNDERSTORMS MAY MOVE ACROSS THE
REGION NORTH OF INTERSTATE 70 IN KANSAS AND NEBRASKA
OVERNIGHT...BRINGING A THREAT FOR ISOLATED LARGE HAIL OR DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AFTER 4 PM CDT...NORTH OF
HIGHWAY 36.

BURKE

The radar

The Goodland radar (KGLD), 146 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Decatur

When
September 13, 4:09 PM MST
Where
Decatur County, 9 mi N of Norcatur
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.967, -100.183

Hail, Decatur

When
September 13, 5:35 PM MST
Where
Decatur County, Oberlin
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.817, -100.517

Hail, Decatur

When
September 13, 5:39 PM MST
Where
Decatur County, Oberlin
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.817, -100.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421195, 5421196, 5421197.